Mississippi, 2009

Damaging Wind in Mississippi, July 12, 2009

July 12, 2009 · NWS JAN · 1 event in 1 county or zone

Isolated to scattered storms developed during the afternoon and evening across the region. One thunderstorm reached severe limits, and caused localized wind damage in Newton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated to scattered storms developed during the afternoon and evening across the region. One thunderstorm reached severe limits, and caused localized wind damage in Newton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 12, 9:45 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 9:45 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT SUN JUL 12 2009

.UPDATE...MADE SOME MINOR CHANGES TO THE FORECAST THIS MORNING.
TWEAKED MAX TEMPS FOR TODAY BASED ON LATEST GUIDANCE. MAX TEMPS
ACROSS PORTIONS OF THE DELTA WERE LOWERED JUST A LITTLE TO ACCOUNT
FOR LINGERING SHOWERS AND CLOUD COVER...WHILE MAX TEMPS ACROSS
PORTIONS OF THE EAST WERE RAISED SLIGHTLY TO ACCOUNT FOR MORE RAPID
WARMING THAT HAS BEEN OCCURRING THIS MORNING. LOWERED MORNING POPS
ACROSS THE DELTA AS SHOWER ACTIVITY HAS MAINLY DISSIPATED.
ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL DEVELOP THIS
AFTERNOON WITH GREATEST COVERAGE OVER EASTERN MISSISSIPPI. SOME
STORMS COULD BECOME STRONG TO SEVERE DUE TO A MOIST AND UNSTABLE
AIRMASS. NO OTHER CHANGES TO THE FORECAST WERE MADE.  /27/

&&

.PREVIOUS DISCUSSION...SHORT TERM...TODAY THROUGH MONDAY NIGHT...THE
LATEST GFS/ECMWF/GEFS SOLUTIONS ARE IN GOOD AGREEMENT ON THE HOT
SUBTROPICAL RIDGE AXIS CONTINUING TO EXTEND ACROSS THE SRN PLAINS
INTO THE LOWER MS VALLEY RIDGE EARLY THIS WEEK. A SERIES OF UPPER
LEVEL PERTURBATIONS WILL CONTINUE TO ROTATE SWD AROUND THE EAST SIDE
OF THE RIDGE OVER THE NEXT FEW DAYS...WITH THE GREATEST CONVECTIVE
COVERAGE EXPECTED FROM NORTH CENTRAL TO EAST CENTRAL MS.
PRECIPITABLE WATER AIR OF 2+ INCHES COMBINED WITH LARGE AMOUNTS OF
AFTN CAPE WILL SUPPORT REDEVELOPMENT OF TSTM ACTIVITY THIS AFTN.
DEEP LAYER SHEAR OF 20-30KTS WILL SUPPORT STORM ORGANIZATION INTO
MULTICELL CLUSTERS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND WILL
MENTION THIS IN THE HWO. EXPECT A SIMILAR SET-UP FOR MONDAY-MONDAY
NIGHT WITH RIDGE POSITION STILL ABOUT THE SAME AND MORE SHORTWAVE
ENERGY IN THE WESTERLIES DROPPING SWD AROUND EAST SIDE OF THE
RIDGE...SO SVR WX WILL BE POSSIBLE AGAIN. AS FOR
TEMPERATURES...CONVECTIVE DEBRIS ASSOC WITH THE SYSTEM MOVING INTO
NRN PORTIONS OF THE AREA THIS MORNING COULD TEMPER HEATING...BUT
STILL EXPECT MID/UPPER 90S AFTN HIGHS WILL BE COMMON AGAIN PER MAV
GUIDANCE. HEAT STRESS LEVELS ALONG AND WEST OF THE MS RIVER WILL BE
NEARING CRITICAL LEVELS AND A HEAT ADVISORY ISSUANCE COULD BE
NECESSARY IN THE NEXT COUPLE OF DAYS. /EC/

LONG TERM...TUESDAY THROUGH SUNDAY. THE MODEL SOLUTIONS CAME IN A
LITTLE DIFFERENT FOR THE EXTENDED TODAY...SO STUCK WITH GUIDANCE. THE
MAV/MEX WAS MUCH COOLER AND POPS WERE A LITTLE HIGHER. USED THE
ENSEMBLE VALUES FOR POPS AND TEMPS...WHICH WERE SLIGHTLY WARMER. THE
MAV IS WET FOR MUCH OF THE WEEK...NOT COMPLETELY SURE ABOUT RAIN
CHANCES OR THE COOLER TEMPERATURES AT THIS POINT. THE GFS CONTINUES
TO SHOW THE UPPER RIDGE IN PLACE AND MOST OF THE ACTIVITY STAYING OUT
OF THE CWA TO THE EAST IN THE NEAR TERM...BUT MODEL DOES NOT SEEM TO
BE HANDLING MCS ALL THAT WELL. A DISTURBANCE DROPS INTO THE AREA
MONDAY AND TRACKS TOWARD THE COAST ALONG THE STALLED BOUNDARY EARLY
TUESDAY. THE MODELS SHOW THE DISTURBANCE MOVING WEST INTO THE
SOUTHEASTERN ZONES. GUIDANCE HAS CHANCE POPS IN THE FORECAST FOR
MUCH OF NEXT WEEK...WHERE IT WAS BACKING OFF ON THE RAIN FOR THE
EARLY PART OF THE WEEK YESTERDAY. WENT WITH IT AND ADDED RAIN BACK
TO THE FORECAST NEARLY EVERYDAY NEXT WEEK. THE 00Z RUN SUGGESTED THE
STATIONARY BOUNDARY WOULD GET PUSHED SOUTH WITH THE DISTURBANCE AND
MOVE NORTH BACK INTO THE AREA WEDNESDAY...WITH THE BEST POPS ACROSS
THE SOUTHEAST. THE WARM FRONT SEEMED TO STALL ALONG I-20 BEFORE BEING
PUSHED OUT BY THE NEXT COLD FRONT AND THE BIG UPPER TROUGH EXPECTED
TO SWING THROUGH THE AREA AROUND SATURDAY. COOL AND DRY AIR SETTLE
OVER THE REGION BY SATURDAY AFTERNOON AND CONTINUES INTO EARLY NEXT
WEEK.

THE BIGGEST CHANGE WAS TO ADD HIGHER POPS FOR THE REMAINDER OF THE
WEEK. DID NOT JUMP ON COOLER TEMPERATURES. ENSEMBLE VALUES WERE IN
THE LOWER 90S AND THAT SEEMED GOOD. /07/

&&

.AVIATION...LIGHT RAIN WAS STILL BEING REPORTED AT GLH FROM A
DISSIPATING CLUSTER OF EARLY MORNING STORMS BUT THE RAIN WILL END
SOON. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL DEVELOP THIS
AFTERNOON WITH THE GREATEST COVERAGE OCCURRING OVER EASTERN
MISSISSIPPI. AWAY FROM THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL
THROUGH MONDAY. THE EXCEPTION WILL BE A BRIEF PERIOD WHERE MVFR
RESTRICTIONS FOG/HAZE COULD DEVELOP AGAIN EARLY MONDAY MORNING
ESPECIALLY IN LOW-LYING AND RAIN AREAS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  75  97  76 /  29  22  31  18
MERIDIAN      94  72  94  74 /  45  31  41  28
VICKSBURG     98  76  99  77 /  22  14  19  11
HATTIESBURG   94  74  96  76 /  36  18  39  29
NATCHEZ       95  76  96  76 /  27   9  18   9
GREENVILLE    98  77  99  78 /  41  15  13  12
GREENWOOD     97  76  99  76 /  39  23  25  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/07
Hazardous weather outlook, Jul 12, 1:48 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT SUN JUL 12 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-040-041-047-
053-059>061-132000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-WASHINGTON-ISSAQUENA-SHARKEY-WARREN-CLAIBORNE-JEFFERSON-
ADAMS-FRANKLIN MS-
248 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

HOT TEMPERATURES COMBINED WITH INCREASING HUMIDITY IS CAUSING A RISE
IN HEAT STRESS OVER PORTIONS OF THE ARKLAMISS. AFTERNOON HEAT INDEX
VALUES WILL BE AROUND 105 DEGREES MONDAY AFTERNOON. RESIDENTS ARE
ENCOURAGED TO AVOID OVER-EXERTION AND TO STAY OUT OF THE SUN AS MUCH
AS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL RESULT IN AFTERNOON
HEAT INDEX VALUES AROUND 105 DEGREES AGAIN TUESDAY AND WEDNESDAY
AFTERNOONS. THIS WILL BE IN CONJUNCTION WITH MINIMAL NIGHTTIME RELIEF
AS LOW TEMPERATURES REMAIN IN THE MID TO UPPER 70S. RESIDENTS ARE
ENCOURAGED TO AVOID OVER-EXERTION AND TO STAY OUT OF THE SUN AS MUCH
AS POSSIBLE TUESDAY AND WEDNESDAY AFTERNOONS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED MONDAY AFTERNOON...OTHERWISE IS NOT
EXPECTED THROUGH NEXT SATURDAY.

MSZ025>033-035>039-042>046-048>052-132000-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-
248 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH...HAIL
AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THIS EVENING. AN UPPER LEVEL
DISTURBANCE WILL MOVE INTO OUR WARM...VERY MOIST AND UNSTABLE AIRMASS
TO SUPPORT THE DEVELOPMENT OF THUNDERSTORMS. IN ADDITION TO SLOW
MOVEMENT...THE STORMS MAY HAVE A TENDENCY TO MOVE REPEATEDLY OVER THE
SAME AREAS RESULTING IN VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EARLY EVENING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA AND INITIATES ANOTHER ROUND OF STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED MONDAY AFTERNOON...OTHERWISE IS NOT
EXPECTED THROUGH NEXT SATURDAY.

MSZ054>058-062>066-072>074-132000-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
248 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH...HAIL
AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. A WEAK SURFACE BOUNDARY MOVING SOUTH INTO OUR VERY MOIST AND
UNSTABLE AIRMASS DURING THE HEAT OF THE DAY WILL SUPPORT THE
DEVELOPMENT OF THUNDERSTORMS INTO THIS EVENING. IN ADDITION TO SLOW
MOVEMENT...THE STORMS MAY HAVE A TENDENCY TO MOVE REPEATEDLY OVER THE
SAME AREAS RESULTING IN VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EARLY EVENING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA AND INITIATES ANOTHER ROUND OF STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, Jul 12, 12:12 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CDT SUN JUL 12 2009

MSZ064-065-121910-
COVINGTON MS-JEFFERSON DAVIS MS-
112 PM CDT SUN JUL 12 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES SOUTHEAST OF MOUNT OLIVE AT 111 PM CDT...MOVING
SOUTHEAST AT 10 MPH. OTHER STRONG THUNDERSTORMS WERE DEVELOPING OVER
NORTHERN JEFFERSON DAVIS COUNTY AND MOVING TO THE SOUTHEAST AT 10
MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EASTERN JEFFERSON DAVIS AND COVINGTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

MME
Special weather statement, Jul 12, 12:55 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT SUN JUL 12 2009

MSZ052-058-121955-
CLARKE MS-LAUDERDALE MS-
155 PM CDT SUN JUL 12 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF ALAMUCHA AT 154 PM
CDT...MOVING SOUTH AT 20 MPH. OTHER STRONG THUNDERSTORMS WERE
DEVELOPING OVER CLARKE COUNTY AND MOVING TO THE SOUTH AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN SOUTHEASTERN LAUDERDALE AND EASTERN CLARKE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

MME
Special weather statement, Jul 12, 2:15 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SUN JUL 12 2009

MSZ050-051-056-057-122025-
SMITH MS-JASPER MS-NEWTON MS-SCOTT MS-
315 PM CDT SUN JUL 12 2009

...CLUSTER OF STRONG THUNDERSTORMS NEAR LAKE MOVING SOUTH...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 MPH
WINDS...FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL UP TO ONE INCH
WAS LOCATED 7 MILES SOUTH OF LAKE AT 313 PM CDT...MOVING SOUTH
SOUTHEAST AT 15 MPH.

THESE STORMS WILL IMPACT THE EAST SIDE OF THE BIENVILLE NATIONAL
FOREST AND MOVE NEAR MONTROSE BY 4 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN SCOTT...SOUTHWESTERN NEWTON...NORTHWESTERN
JASPER AND NORTHEASTERN SMITH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

40
Special weather statement, Jul 12, 2:32 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT SUN JUL 12 2009

MSZ052-122115-
LAUDERDALE MS-
332 PM CDT SUN JUL 12 2009

...STRONG THUNDERSTORM BUILDING WEST OF MERIDIAN AND MOVING SOUTH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WINDS...FREQUENT
LIGHTNING STRIKES AND HEAVY RAINS UP TO ONE INCH WAS LOCATED CLOSE
TO MEEHAN ALONG INTERSTATE 20 AT 331 PM CDT...MOVING SOUTH AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN LAUDERDALE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

40
Special weather statement, Jul 12, 2:47 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT SUN JUL 12 2009

MSZ038-039-046-122130-
KEMPER MS-NOXUBEE MS-WINSTON MS-
347 PM CDT SUN JUL 12 2009

...A CLUSTER OF STRONG THUNDERSTORMS NORTH OF PRESTON MOVING SOUTH...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 MPH
WINDS...FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL UP TO ONE INCH
WAS LOCATED 6 MILES WEST OF MASHULAVILLE AT 344 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

THESE STORMS WILL MOVE ALONG THE NOXUBEE WINSTON COUNTY LINE TOWARD
THE PRESTON TO GHOLSON AREAS BY 430 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN WINSTON...SOUTHWESTERN NOXUBEE AND
NORTHWESTERN KEMPER COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

40

The radar

The Jackson/Brandon,MS radar (KDGX), 87 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
July 12, 2:52 PM CST
Where
Newton County, 3.01 mi WNW of Hickory
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.339, -89.067

A couple of trees were blown down at Highway 80 and Gentry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186216.